Giant Cell Arteritis and Mycophenolate

I am a 64 year old male who has suffered from GCA for 6 years. I did manage to get down to 3.5mgs of prednisilone a day although would have relapses. My new consultant was keen for me to have a scan to see how the inflammation was behaving however that then really set me back. I had to come off my drugs for 3 days and then found I couldn't get back to previous level which I was happy on. I therefore have spent the last 6 months basically being miserable on much higher does of pred.

Two weeks ago I was put on mycophenolate plus pred. and I am finding that things have got worse with all the side effects of the mycophenolate. Has anyone got experience of using both drugs in tandem and, if so, how did they cope? Do things get better?I just want to come off the mycophenolate and carry on trying to get back to where I was at 3.5mgs a day.

Any research I have done as regards mycophenolate helping with GCA isn't very encouraging.

Most obliged for any assistance.

5 Replies

  • Although mycophenolate is used in other forms of vasculitis it isn't often used in GCA as far as I know.

    Even if you have been on pred for 6 years 3.5mg is such a low dose I fail to understand why they would mess about with another drug to try to get you off it. I've been on pred for 7 years now, quite a lot of the time at above 10mg and never below 5mg. I had a flare in February and went back to 15mg. All my medical consultant wants is a return to 10mg this summer - which I have done. I'm sure he is far more aware of the problems with pred than the average rheumy so if he's happy with where I am, so am I.

    I'd be requesting a stop of the mycophenolate. I have very mixed feelings about the use of ANY steroid sparers in PMR/GCA, especially GCA, but feel that if you can take one and it doesn't add to your problems then it is fair enough to try. If, on the other hand, all it does is make you feel worse, what is the point? And to be honest - at 3.5mg why did the rheumy rock the boat at all? It is so common for people to struggle to get back to a stable dose after messing about with it.

  • Many thanks for your thoughts which are exactly my own. I think what has happened is the consultant has been aware that I have had quite a few relapses in staying at - and getting down to - 3.5mgs. However I think this is par for the course.

    Part of this horrible illness is the mental side and trying to stay true to yourself. It's not easy especially when you are all dopey with relapses and what happens is your confidence fades as you make mistakes. Mr Reasonably Smart becomes Mr. Dopey and then it's easy to give in to pressure from consultants who want to help but can make it worse. The coming off my predn. for a scan being an example and not being able to get back to where I was. Anyway you have given a boost to my thinking so MANY THANKS for that. I will now seriously consider stopping the Mycophenolate and return to my 7mgs of pred. and try and work my way back down again.

    Merry best!

  • 7mg is a physiological dose - about the same amount that the body makes anyway. Most good doctors stop worrying when their patient gets there and my guy said 10 was good, 8 was better and then left me to get on with it. If you are on 7mg and good with it - patience will do the rest. The 3.5mg seems to be a step too far - maybe that is why you've had relapses. The inflammation builds up slowly - until bang, you have a flare. If you stuck at a bit higher maybe that wouldn't happen?

    You're my age - if I were told I had to stay at 7mg for life I'd be happy enough providing I felt well...

  • Thanks and much appreciated. The problem is I am a fighter and I have been listening to my consultants and my own 'drive' telling me to get lower instead of feeling very pleased with the the 5 or 3.5mgs I had achieved. Hopefully I have now learnt that 3.5 or above is fine (to 7.5mgs )and certainly a lot better than taking mycophenolate as well with its nasty side effects. I want to sit outside on a day like today and - not dress sensible or stay out of the sun- because I am on Mycophenolate.

    The worrying thing is that I am not the only one being advised to take the additional myco. route. I know of someone on 6mgs who has been taking myco. as well and I can find no research to say it definitely helps! I do think there is a lot of ignorance or uncertainty on many fronts!

    Thanks again!

  • Myco is one drug I'd refuse to take without some real evidence - and to my knowledge there isn't any. I haven't seen the latest GCA guidelines - but I doubt it will figure there...

You may also like...